3 Classic Medications That Cause Insomnia
There are many medications that cause insomnia. With any new symptoms, we must first rule out the possibility of medication adverse effects. Here’s 3 classic examples of the prescribing cascade due to drug induced insomnia.
- Corticosteroids. They are used for so many different conditions. Inflammatory disorders, pain, allergic reactions, and respiratory problems are a few examples where a steroid “burst” would be used for a period of a few days to a few weeks. It is incredibly important to ask patients who start a new medication for insomnia whether they have been on a steroid recently.
- Systemic decongestants. Pseudoephedrine can be very effective at relieving nasal decongestion. Keep an eye out for patients who newly start this medication during cough and cold season, or possibly allergy season. Pseudoephedrine can definitely cause insomnia and contribute to polypharmacy.
- Stimulants. Commonly used for attention disorders, stimulants like methylphenidate or amphetamine salts very commonly cause insomnia. Be sure you understand what type of stimulant the patient is taking and what time of the day they are taking it. Taking long acting stimulants midday or later can cause significant insomnia. Many providers writing orders will recommend not taking any more stimulants after early afternoon to avoid insomnia.
What other medications have you seen cause insomnia?
Enjoy the blog? Well over 3,000 caring healthcare professionals have signed up to get my FREE 30 medication mistakes PDF for free…why haven’t you?